Concomitant Use of Atypical Antipsychotics With Other Psychotropic Medication Classes and the Risk of Type 2 Diabetes Mellitus

Mehmet Burcu, Julie M. Zito, Daniel J. Safer, Laurence S. Magder, Susan dosReis, Fadia T. Shaya, Geoffrey L. Rosenthal

Research output: Contribution to journalArticlepeer-review

Abstract

Objective More than half of youth treated with atypical antipsychotic (AAP) medications are also treated with concomitant antidepressants or stimulants. This study assessed the association between antidepressant or stimulant use concomitant with AAPs and the risk of incident type 2 diabetes mellitus (T2DM). Method Medicaid Analytic eXtract data were used to conduct a retrospective cohort study of youth (aged 5–20 years) who initiated AAP treatment. In AAP-treated youth, concomitant antidepressant (selective serotonin reuptake inhibitors [SSRI]/serotonin-norepinephrine reuptake inhibitors [SNRIs], tricyclic/other cyclic antidepressants [TCAs], and other antidepressants) or stimulant use was assessed. The risk of incident T2DM was estimated using discrete time failure models, adjusting for disease risk score estimated using >125 baseline and time-dependent covariates. Results Among 73,224 AAP initiators, 43.0% had concomitant antidepressant use (76.4% were SSRI/SNRIs) and 43.8% had concomitant stimulant use. The study cohort had an average follow-up of 24.8 months (median = 22.0 months, interquartile range [IQR] = 10.0–38.0 months). In current AAP-treated youth, concomitant SSRI/SNRI (relative risk [RR] = 1.84, 95% CI = 1.30–2.59) or TCA use (RR = 2.75, 95% CI = 1.28–5.87) was associated with an increased risk of T2DM. By contrast, concomitant use of other antidepressants or stimulants with AAPs was not associated with an increased risk of T2DM. In concomitant users of AAPs and SSRI/SNRIs, the risk of T2DM increased with the duration of SSRI/SNRI use (RR = 2.35, 95% CI = 1.15–4.83 for ≥180 days vs. 1–180 days) as well as with the cumulative SSRI/SNRI dose (RR = 1.99, 95% CI = 1.08–3.67 for >2,700 mg vs. 1-2,700 mg fluoxetine dose equivalents), after adjusting for the duration and cumulative dose of AAP use. By contrast, in concomitant users of AAPs and stimulants, neither duration nor cumulative dose of stimulants was associated with an increased risk of T2DM. Conclusion In AAP-treated Medicaid-insured youth, concomitant SSRI/SNRI use was associated with a heightened risk of T2DM, which intensified with increasing duration and dose.

Original languageEnglish (US)
Pages (from-to)642-651
Number of pages10
JournalJournal of the American Academy of Child and Adolescent Psychiatry
Volume56
Issue number8
DOIs
StatePublished - Aug 1 2017

Keywords

  • antidepressants
  • atypical antipsychotics
  • Medicaid
  • stimulants
  • type 2 diabetes mellitus

ASJC Scopus subject areas

  • Developmental and Educational Psychology
  • Psychiatry and Mental health

Fingerprint Dive into the research topics of 'Concomitant Use of Atypical Antipsychotics With Other Psychotropic Medication Classes and the Risk of Type 2 Diabetes Mellitus'. Together they form a unique fingerprint.

Cite this